Texas, 2021Hail in Texas, May 28, 2021
May 28, 2021 · NWS LUB · 6 events in 5 counties and zones
Strong instability combined with a quasi-stationary front draped across the South Plains allowed thunderstorms to develop from the early morning through early afternoon hours. These thunderstorms were able to produce mostly nickel to half dollar size hail as they tracked eastward near the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong instability combined with a quasi-stationary front draped across the South Plains allowed thunderstorms to develop from the early morning through early afternoon hours. These thunderstorms were able to produce mostly nickel to half dollar size hail as they tracked eastward near the frontal boundary. One storm developed over Cochran County late in the morning and tracked steadily eastward all the way into the Rolling Plains, occasionally dropping quarter to half dollar size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 28, 1:09 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, May 28, 1:09 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
209 AM CDT Fri May 28 2021
.SHORT TERM...
An arcing band of low stratus (likely fractus) associated with
convective outflow originating from south-central Oklahoma is
propagating westward across the Rolling Plains and southern Texas
Panhandle this early morning. Wind gusts abruptly increased at
several West Texas Mesonet sites following passage of this outflow
as it moves across the vicinity of the quasi-stationary front draped
across the region. Meanwhile, isolated showers and pulsating
thunderstorms were ongoing across the extreme southwestern Texas
Panhandle as of 0609Z, persisting through at least sunrise while
remaining well below severe limits. Low stratus will quickly
overspread the forecast area by the mid-morning hours owing to
modest, easterly upslope flow as the stalling front drifts
southwestward. The combination of an overcast sky and low-level,
upslope flow will greatly inhibit the degree of diabatic heating,
with temperatures peaking in the lower-middle 70s area-wide today.
Later this afternoon, a mid/upper-level ridge axis, now centered
over the Four Corners and Intermountain West regions and decreasing
in amplitude with southward extent, will progress over the CWA while
deep-layer flow remains westerly. While insolation will be limited,
the unidirectional, mid/upper-level westerlies will keep the EML
intact with approximately 2,500-3,500 J/kg MUCAPE surmounted by
lower 30 mb mean dewpoints around 58-61 deg F and a fairly large
separation of LCL-LFC. The enlarged area of upward-forced stable air
with ~20 kt of easterly low-level storm-relative inflow beneath
unidirectional flow aloft yields hodograph orientations favorable
for the development of isolated (possibly scattered), non-surface
based, classic supercells given anvil-level storm-relative winds
near 50 kt across the Texas/New Mexico state line.
Depending on how many storms form and become supercellular within
an environment conducive for storm-splits, destructive
interference will be possible along with efficient downshearing of
anvil debris, which will affect the longevity of both storm
organization and intensity. Nonetheless, storms will initially
have an attendant risk of producing large hail up to two inches in
diameter (i.e. around billiard ball size) across the western
South Plains before updrafts are entrained by dry air and sheared
apart while convective inhibition increases near sunset. The best
potential for a severe hail report or two should remain west and
southwest of the I-27 and Highway 87 corridors, and not everyone
will observe rain this afternoon and evening as the risk for
storms remains conditional.
Sincavage
.LONG TERM...
An active pattern will continue through much of the forecast
period, albeit with a brief respite on Saturday as upper level
short wave ridging moves overhead. Upstream from the upper ridge
will be a closed low positioned over southern Arizona late in the
weekend, the bulk of the energy ejecting to the east-northeast
thorugh Monday, but with a broad upper trough remaining over the
intermountain West southeastward to West Texas. This pattern will
likely be a wet one for the forecast area on Sunday and Monday as
the energy ejects from the upper low, bringing its own mid level
moisture and steepening mid level lapse rates. Surface
temperatures should remain on the cool side both days with highs
in the 70s, but dew points in the 60s should still result in some
periods of healthy instability while increasing and deepening
moisture will result in high PWAT with resulting potential for
heavy rain. Lingering cyclonic curvature over the forecast area
toward the base of the broader upper trough centered over the
Mississippi Valley will continue to bring chance for mainly
diurnally-driven thunderstorms through at least Wednesday.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
09/07
Hazardous weather outlook, May 28, 2:18 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
318 AM CDT Fri May 28 2021
TXZ021>044-290830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
318 AM CDT Fri May 28 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Isolated to possibly scattered thunderstorms, some severe, will be
possible this afternoon across the western South Plains. Storms that
do form will move to the east and southeast at around 30 mph with
the potential to produce large hail up to two inches in diameter
initially. Any storms that do develop will gradually wane in
intensity towards sunset. The best potential for a severe hail
report or two should remain west and southwest of the Interstate 27
and Highway 87 corridors, with storms diminishing entirely after
dark.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorm chances Saturday afternoon and evening will be small and
confined to areas near the New Mexico state line. There is a marginal
risk that these storms could become severe. More widespread showers
and thunderstorms are expected Sunday and Monday and will bring the
potential for heavy rain and severe weather. Thunderstorm chances
will persist Tuesday and Wednesday and may again bring a risk for
severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 27, 9:58 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
1058 PM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 1 NNE TURKEY 34.41N 100.89W
05/27/2021 E1.00 INCH HALL TX STORM CHASER
0707 PM HAIL 1 SSE TURKEY 34.38N 100.89W
05/27/2021 E1.50 INCH HALL TX FIRE DEPT/RESCUE
0758 PM HAIL 3 N PADUCAH 34.06N 100.30W
05/27/2021 E0.88 INCH COTTLE TX STORM CHASER
HALF INCH HAIL STONES WITH A FEW LARGER, PERHAPS AS
LARGE AS ONE INCH DIAMETER
&&
EVENT NUMBER LUB2100364 LUB2100365 LUB2100366
gdsSpecial weather statement, May 28, 2:54 AM CST, 1 hour before
Special Weather Statement
National Weather Service Lubbock TX
354 AM CDT Fri May 28 2021
TXZ024-025-030-031-280930-
Floyd TX-Briscoe TX-Motley TX-Hall TX-
354 AM CDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLOYD...NORTHWESTERN
MOTLEY...SOUTHERN HALL AND SOUTHEASTERN BRISCOE COUNTIES UNTIL 430 AM
CDT...
At 354 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Brice to Turkey to 8 miles
southwest of Quitaque. Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Turkey, Caprock Canyon State Park, Quitaque, Flomot and Valley
Schools.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3436 10056 3415 10098 3429 10131 3442 10104
3459 10097 3459 10048
TIME...MOT...LOC 0854Z 277DEG 28KT 3468 10078 3441 10090 3427 10115
SINCAVAGESpecial weather statement, May 28, 3:15 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Lubbock TX
415 AM CDT Fri May 28 2021
TXZ025-026-031-032-280945-
Childress TX-Motley TX-Hall TX-Cottle TX-
415 AM CDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILDRESS...
NORTHWESTERN COTTLE...NORTHERN MOTLEY AND SOUTHEASTERN HALL COUNTIES
UNTIL 445 AM CDT...
At 414 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Memphis to 8 miles northwest
of Northfield to Flomot. Movement was east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Childress, Northfield, Cee Vee, Tell and Estelline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3450 10014 3429 10029 3410 10069 3419 10103
3437 10068 3457 10052
TIME...MOT...LOC 0914Z 281DEG 32KT 3451 10065 3437 10070 3424 10099
SINCAVAGESpecial weather statement, May 28, 3:39 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Lubbock TX
439 AM CDT Fri May 28 2021
TXZ026-031-032-281015-
Childress TX-Motley TX-Cottle TX-
439 AM CDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHILDRESS...COTTLE AND
EAST CENTRAL MOTLEY COUNTIES UNTIL 515 AM CDT...
At 439 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Tell to near Cee Vee to 10
miles southwest of Northfield. Movement was east at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Childress, Paducah, Cee Vee, Kirkland, Swearingen and Hackberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3424 10001 3423 10005 3385 10005 3410 10074
3428 10042 3455 10033 3453 10000 3423 10000
TIME...MOT...LOC 0939Z 285DEG 42KT 3451 10039 3427 10044 3416 10071
SINCAVAGESpecial weather statement, May 28, 3:49 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
449 AM CDT Fri May 28 2021
TXZ021-281015-
Parmer TX-
449 AM CDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARMER COUNTY UNTIL
515 AM CDT...
At 449 AM CDT, Doppler radar was tracking a strong thunderstorm over
Friona, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Friona and Black.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Light accumulations of small hail will be possible. Consider moving
to a sturdy shelter until this storm passes.
&&
LAT...LON 3475 10253 3452 10253 3453 10281 3471 10284
3475 10266
TIME...MOT...LOC 0949Z 262DEG 17KT 3463 10274
SINCAVAGEHail, Parmer
- When
- May 28, 3:54 AM CST to 3:57 AM CST
- Where
- Parmer County, Friona
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.630, -102.730
A couple of reports from the public were received of hail up to half dollar size in the city of Friona.
Hail, Motley
- When
- May 28, 6:27 AM CST
- Where
- Motley County, 4 mi NE of Flomot
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.261, -100.930
An NWS cooperative weather observer reported quarter size hail.
Hail, Floyd
- When
- May 28, 9:56 AM CST
- Where
- Floyd County, 1.9 mi ENE of Lakeview
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.877, -101.218
An NWS cooperative weather observer reported hail up to golf ball size about nine miles southeast of Floydada. No damage was reported.
Hail, Lubbock
- When
- May 28, 11:45 AM CST to 12:01 PM CST
- Where
- Lubbock County, Shallowater to 3 mi E of Shallowater
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 33.680, -101.980
Photographs on social media were received of hail up to quarter size in the town of and to the east of Shallowater.
Hail, Crosby
- When
- May 28, 12:10 PM CST
- Where
- Crosby County, Ralls
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.680, -101.380
Multiple reports were received of hail up to half dollar size in the city of Ralls.
Hail, Crosby
- When
- May 28, 12:54 PM CST
- Where
- Crosby County, Crosbyton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.670, -101.250
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Louisiana, May 28, 20211 injured · $1.0 million · EF1 · 9 events
- Tornadoes and Flash Flood in New Mexico, May 28, 2021$350,000 · EF0 · 27 events
- Flash Flooding and Flood in Texas, May 28, 2021$535,000 · 1.25 in hail · 9 events
- Tornado and Flash Flooding in Texas, May 28 to 29, 2021$129,000 · EF0 · 25 events
- Tornadoes in Tennessee, May 28, 20212 injured · $60,000 · EF0 · 2 events
- Flash Flooding and Damaging Winds in Texas, May 28, 2021$25,000 · 50 kt wind · 8 events
- Tornado and Hail in Texas, May 28 to 29, 2021$5,000 · 3 in hail · 26 events
- Damaging Winds in South Carolina, May 28, 2021$25,000 · 50 kt wind · 3 events
- Frost and Freeze in Minnesota, May 28, 202120 events
- Frost and Freeze in North Dakota, May 28, 202118 events
- Hail and Damaging Winds in Montana, May 28, 20211.75 in hail · 12 events
- Damaging Winds in Texas, May 28, 202161 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953232, 953234, 953235, 953238, 953242, 953244.